7/23/07 #5 - Hypothyroidism, antihistamine, and Migraines?

Ask the Clinician Health Pro
  • Full Question:
    I have had migraines for the past 30 years. My latest medication was Imitrex and Tylenol Extra Strength. However, a month ago I started taking antihistamine, and have only had one migraine since starting, which is like a miracle to me. Since I am hypo-thyroid, this last week I feel all the symptoms of low thyroid and am associating this with the anti-histamine and will have to stop. My question is how come the antihistamine would work so well at controlling my migraines and is there something else I could replace it with?

    Answer:


    Hello;


    Have you have your thyroid functions checked recently? The way you feel may not have anything to do with the antihistamine. If antihistamines help a headache pattern, it may just be coincidental or they often will not help for an extended period of time. Tylenol (over)use can lead to rebound type headaches, which may develop over time. For the time being, if the antihistamine is working fairly well, you might want to go with it. Just don't take acetaminophen or aspirin with it.

    Add This Infographic to Your Website or Blog With This Code:

    Good luck,
    John Claude Krusz and Teri Robert


    If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.


     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.


    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: July 23, 2007